MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410
Medical Device Problem Codes Device Contamination with Body Fluid (2317); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00558, 3005168196-2018-00559.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery to treat a type ii endoleak using ruby coils.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician advanced a lantern delivery microcatheter (lantern) into the target location, and though the physician was using continuous flush, blood entered the introducer sheath of a ruby coil as the technician attempted to advance the ruby coil.The technician felt resistance advancing the ruby coil, and therefore the ruby coil was removed and a new ruby coil was placed.The physician repositioned the lantern and then attempted to place another ruby coil, however the technician felt resistance advancing the ruby coil within its introducer sheath, and therefore the ruby coil was removed.A new ruby coil was then successfully placed.The technician then again felt resistance advancing another ruby coil within its introducer sheath, and the ruby coil was therefore removed.The procedure was then completed using the same lantern, a new ruby coil, a pod5, and a pod packing coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first ruby coil identified in the complaint revealed that the device was able to be advanced through a demonstration microcatheter and out of the distal tip without an issue.Evaluation of the second ruby coil identified in the complaint revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.The pusher assembly to this ruby coil was not returned.Evaluation of the third ruby coil identified in the complaint revealed that the introducer sheath had coagulated blood inside.During the functional test, the ruby coil could not be re-sheathed and, therefore, the ruby coil was unable to functionally test for the reported resistance.No other devices associated with the complaint were returned for evaluation.The root cause of the reported resistance for the three subject ruby coils could not be determined.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00558, 3005168196-2018-00559.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7337704
Report Number3005168196-2018-00557
Device Sequence Number1030393
Product Code HCG
UDI-Device Identifier00814548012841
UDI-Public00814548012841
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2025
Device Catalogue NumberRBY2C0410
Device Lot NumberF81115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2018
Initial Date Received by Manufacturer 02/12/2018
Supplement Date Received by Manufacturer06/06/2018
Initial Report FDA Received Date03/14/2018
Supplement Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR